Alert archive / Iowa / River Flood Warnings in 2017
River Flood Warning 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Jan 21, 2017, 1:14 AM CST for Johnson County, Washington County, Iowa. It was in force for 48 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2017, 1:14 AM CST (07:14 UTC)
- Expired
- Jan 23, 2017, 12:45 AM CST
- In force
- 48 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Johnson County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 100 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point English River at Kalona (KALI4). The gauge peaked at 14.08 ft at Jan 21, 2017, 3:00 AM CST.
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05455500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
006
WGUS43 KDVN 210714
FLWDVN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 AM CST SAT JAN 21 2017
.Ice action will result in minor flooding along the English River near
Kalona.
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC103-183-211914-
/O.NEW.KDVN.FL.W.0012.170121T0714Z-170123T0645Z/
/KALI4.1.ER.170121T0425Z.170121T1200Z.170121T1845Z.NO/
114 AM CST SAT JAN 21 2017
...Flood Warning in effect until today...
The National Weather Service in Quad Cities has issued a
* Flood Warning for
The English River at Kalona.
* Until today.
* At 1:00 AM Saturday the stage was 14.0 feet...and rising.
* Flood stage is 14.0 feet.
* Minor flooding is occurring.
* Forecast...Rise to 14.2 feet this morning. Fall below flood stage
later today.
* Impact...At 14.0 feet...Agricultural land along the river begins
to flood.
&&
LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
4152 9153
$$2 follow-up statements
068
WGUS83 KDVN 210943
FLSDVN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
343 AM CST SAT JAN 21 2017
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC057-ILC071-220143-
/O.CON.KDVN.FL.W.0003.000000T0000Z-000000T0000Z/
/GLDI2.2.IC.170108T0034Z.170123T1200Z.000000T0000Z.NO/
343 AM CST SAT JAN 21 2017
...Flood Warning remains in effect until further notice...
The Flood Warning continues for
The Mississippi River at Gladstone LD18.
* Until further notice.
* At 3:00 AM Saturday the stage was 12.1 feet...and steady.
* Flood stage is 10.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...Rise to 12.7 feet Monday morning...then begin falling.
&&
LAT...LON 4086 9110 4084 9105 4091 9094 4094 9099
$$
IAC057-111-ILC067-071-220142-
/O.CON.KDVN.FL.W.0002.000000T0000Z-000000T0000Z/
/BRLI4.3.IJ.170107T1454Z.170120T0900Z.000000T0000Z.NO/
343 AM CST SAT JAN 21 2017
...Flood Warning remains in effect until further notice...
The Flood Warning continues for
The Mississippi River at Burlington.
* Until further notice.
* At 3:00 AM Saturday the stage was 18.2 feet...and steady.
* Flood stage is 15.0 feet.
* Major flooding is occurring and is forecast to continue.
* Forecast...Fall to 18.2 feet Sunday morning.
* Impact...At 18.0 feet...Water affects the Burlington Auditorium
parking lot. Water also affects Bluff Harbor Marina. Water affects
North Shore Marina in Fort Madison. In Dallas City, water affects
First Street at the ball park.
&&
LAT...LON 4086 9110 4067 9118 4061 9142 4062 9108
4084 9105
$$
IAC095-220142-
/O.CON.KDVN.FL.W.0005.000000T0000Z-170125T0600Z/
/MROI4.2.IC.170117T0250Z.170120T0730Z.170123T1800Z.NO/
343 AM CST SAT JAN 21 2017
...Flood Warning remains in effect until Monday...
The Flood Warning continues for
The Iowa River at Marengo.
* Until Monday.
* At 3:00 AM Saturday the stage was 16.8 feet...and steady.
* Flood stage is 14.0 feet.
* Moderate flooding is occurring.
* Forecast...Fall below flood stage Monday.
* Impact...At 16.0 feet...Water affects agricultural land along the
river. Water is several feet deep in places.
&&
LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
4187 9230
$$
IAC115-220142-
/O.CON.KDVN.FL.W.0010.000000T0000Z-170125T0600Z/
/CJTI4.1.ER.170118T2301Z.170121T1200Z.170123T1800Z.NO/
343 AM CST SAT JAN 21 2017
...Flood Warning remains in effect until Monday...
The Flood Warning continues for
The Iowa River at Columbus Jct.
* Until Monday.
* At 3:00 AM Saturday the stage was 20.1 feet...and rising.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...Rise to 20.2 feet this morning. Fall below flood stage
Monday.
&&
LAT...LON 4127 9138 4122 9130 4125 9127 4136 9138
4133 9142
$$
IAC103-183-220142-
/O.EXT.KDVN.FL.W.0012.000000T0000Z-170123T0712Z/
/KALI4.1.ER.170121T0425Z.170121T1200Z.170121T1912Z.NO/
343 AM CST SAT JAN 21 2017
...Flood Warning now in effect until today...
The Flood Warning continues for
The English River at Kalona.
* Until today.
* At 3:00 AM Saturday the stage was 14.3 feet...and rising.
* Flood stage is 14.0 feet.
* Minor flooding is occurring.
* Forecast...Rise to 14.4 feet this morning. Fall below flood stage
later today.
* Impact...At 14.0 feet...Agricultural land along the river begins
to flood.
&&
LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
4152 9153
$$
ILC073-161-195-220142-
/O.CON.KDVN.FL.W.0004.000000T0000Z-000000T0000Z/
/JOSI2.3.IC.170111T1130Z.170121T0500Z.000000T0000Z.NO/
343 AM CST SAT JAN 21 2017
...Flood Warning remains in effect until further notice...
The Flood Warning continues for
The Rock River near Joslin.
* Until further notice.
* At 2:45 AM Saturday the stage was 16.3 feet...and rising.
* Flood stage is 12.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Ice action may cause fluctuations of 1 foot or more over
the next couple days.
* Forecast...Fall to 16.2 feet Sunday morning.
* Impact...At 16.0 feet...Water affects much of Barstow Road between
Barstow and Osborn. Water also affects homes in Osborn.
&&
LAT...LON 4152 9032 4148 9027 4163 8999 4169 9002
$$
ILC073-161-220142-
/O.CON.KDVN.FL.W.0008.000000T0000Z-000000T0000Z/
/MLII2.3.IC.000000T0000Z.000000T0000Z.000000T0000Z.NR/
343 AM CST SAT JAN 21 2017
...Flood Warning remains in effect until further notice...
The Flood Warning continues for
The Rock River at Moline.
* Until further notice.
* At 2:30 AM Saturday the stage was 12.6 feet...and steady.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Fluctuations of 1 foot or more are possible due to ice action
over the next couple days.
* Forecast...Rise to 13.1 feet Sunday morning...then begin falling.
* Impact...At 13.2 feet...Water affects 60th Street south of John
Deere Road in Moline and 75th Ave from Green Valley Park 48th St.
Water is on Canal Road in Big Island. Smith's Island is affected
by flood waters.
&&
LAT...LON 4148 9061 4145 9064 4144 9043 4148 9027
4152 9032
$$773
WGUS83 KDVN 211517
FLSDVN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CST SAT JAN 21 2017
River forecasts include past precipitation and forecast rainfall for
the next 48 hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you encounter a flooded roadway, turn around and find an
alternate route. Turn around, don't drown.
&&
IAC103-183-211547-
/O.CAN.KDVN.FL.W.0012.000000T0000Z-170123T0712Z/
/KALI4.1.ER.170121T0425Z.170121T1015Z.170121T1450Z.NO/
917 AM CST SAT JAN 21 2017
...Flood Warning is cancelled...
The Flood Warning is cancelled for
The English River at Kalona.
* At 9:00 AM Saturday the stage was 13.9 feet...and falling.
* Flood stage is 14.0 feet.
* Fell below flood stage at 8:50 AM Saturday.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Fall to 10.5 feet Sunday morning.
* Impact...At 14.0 feet...Agricultural land along the river begins
to flood.
&&
LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
4152 9153
$$
HaaseWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 20, 11:33 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 20, 11:33 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1133 PM CST Fri Jan 20 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 PM CST Fri Jan 20 2017
The latest sfc analysis was indicating the main sfc warm front
extending from acrs northeastern KS...east-northeast acrs
northeastern MO...central IL into northern Indiana. This feature
will continue to retreat northward into the evening. The current
water vapor loop suggests one loop exiting to the north of the DVN
CWA ATTM, while another bit more vigorous upper level wave was
noted further upstream rolling northeastward acrs central KS.
&&
.SHORT TERM...(This Evening through Saturday)
ISSUED AT 330 PM CST Fri Jan 20 2017
Tonight...The above mentioned vort max/upper short wave trof will
continue to propagate northeastward acrs central IA tonight into
early Sat morning, providing lift for increasing rounds of precip
from south-to-north as the evening and overnight progresses. Still
appears more of a drizzle scenario with dry mid levels aloft above
H85 MB, but could be pockets of precip characterized more as a light
rain at times as well. The more organized light rain, if it can
form, will shuttle to the north of the CWA by dawn Sat.
Of more a challenge, will be the potential for another round of
dense fog tonight. A few areas are already dense on the northwestern
border of the CWA, and some lingering pockets in southeastern IA and
northeastern MO. Expect these southwestern areas to fog in first or
become more widespread in northern convergent VCNTY of approaching
warm front. Other areas in the northwest will also look to start to
become denser and more widespread just toward and just after sunset.
But other areas along and east of the MS RVR may not start to get
foggier or dense until after 8-9 PM this evening at the earliest.
Another complicating factor will be as the front lifts north and the
winds switch to the south and increase, visibilities should improve
from south-to-north in the overnight and into Sat morning. Areas
along and south of the HWY 34 corridor may even start to improve as
early as midnight. Passing precip characterized more as rain as
opposed to drizzle, may also temporarily knock the fog down/improve
VSBYs at times.
To avoid a complex multi sector fog advisory with all the variable
times, have just made a two sector product with one acrs the
southern third of the CWA starting late this afternoon in vicinity of
the front, and a later start time generally from I80 on northward.
Will end the southern sector at 10z late tonight, with the southern
portion of this sector probably already improved before then. The
northern sector a much later end time of 16z sat morning, and again
much of this sector will probably be able to be cleared earlier as
south winds increase. Have also added verbiage in the headline that
the eastern areas will be the last to fog in. Temps to dip a few
degrees from current values this evening, then steady out or even
rise again with south wind regime taking over in the overnight and
early Sat morning.
Saturday...Mostly cloudy and mild, although a few cloud breaks look
to sweep in from the southwest from time-to-time allowing at least
partial sunshine especially acrs the southeastern CWA. Will continue
with highs in the upper 40s northwest, to the mid 50s in the
southeast. A 60 may still be possible in west central IL with some
sunshine tomorrow. ..12..
.LONG TERM...(Saturday Night through next Friday)
ISSUED AT 330 PM CST Fri Jan 20 2017
Mainly dry conditions and above normal temperatures look to
persist into early next week, as the next storm system remains
well south of the cwa with energy amplifying and digging east-
southeastward from the Southern Plains to the Gulf Coast States.
Attention then shifts to another storm system toward the middle
of next week. Confidence is fairly high on a system traversing
the region Tue-Wed, but there is uncertainty and much lower
confidence with the track and strength which will impact
precipitation amounts and type. In general, the lack of cold air
and strength of warm advection ahead of the system support mostly
rain on front side of system. Then either Tue ngt or Wed-Wed ngt
would offer some mix of rain and snow or all snow potential, as a
continental-polar airmass is drawn down behind the departing
storm system. Colder weather is then likely for Thu-Fri with
potential for snow showers with any disturbances rotating down
across the area in lingering cyclonic flow.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1128 PM CST Fri Jan 20 2017
Low clouds and dense fog will continue overnight with LIFR/VLIFR conditions
at all the terminals with a light southeast wind. After 20/10Z...a
warm front will bring improving conditions to MVFR and possibly episodes
of lower end VFR from south to north by afternoon on Saturday sct-bkn
clouds and visibilities 2-6 miles. By early evening...areas of MVFR/IFR
fog will develop again with IFR stratus also possible due to still moist
low level moisture.
&&
.HYDROLOGY...
Issued at 330 PM CST Fri Jan 20 2017
Rock River: The gage data at Moline has been fixed and is reading
correctly as of late this afternoon. Since the early morning
jam released Moline has dropped into minor flooding, while Joslin
after leveling off well above moderate, is showing rises toward
major flooding. This suggests some jamming of ice is likely
occurring between the two sites and will need to be monitored
very closely. Given that there remains a considerable amount of
ice upstream of Moline, which could cause additional ice jams
over the weekend, persons along the Rock River need to remain
alert for rapid rises and significant fluctuations in water levels
by a foot or more due to ice action through the weekend.
Mississippi River: Gladstone crested around 13 feet Thursday
morning, but elevated flow levels will maintain moderate
flooding through the weekend. At Burlington, major flooding
continues due to the elevated flow levels and impact of the
downstream ice jam. Recent readings show levels appear to be
leveling off, after having risen over the past 5 days. The
elevated flow levels is expected to maintain major flooding
through the weekend before dropping below 18 feet Monday. The
watch for the eventual erosion of the ice jam continues, and once
the ice jam gives way, expect the levels in the river around the
affected sites in flood to drop noticeably.
Other sites: Recent and forecast rainfall/run-off, combined with
ice action is also producing significant rises on portions of
the English, Skunk, Wapsipinicon and Pecatonica Rivers, and
flooding on portions of the Iowa River. With the ongoing mild
weather area rivers in general will still have to be watched into
the the weekend for more ice action and jams possibly producing
additional flooding.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Dense Fog Advisory until 10 AM CST Saturday for Benton-Buchanan-
Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
Keokuk-Linn-Louisa-Muscatine-Scott-Washington.
Dense Fog Advisory until 4 AM CST Saturday for Des Moines-Henry
IA-Jefferson-Lee-Van Buren.
IL...Dense Fog Advisory until 10 AM CST Saturday for Bureau-Carroll-
Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-Stephenson-
Whiteside.
Dense Fog Advisory until 4 AM CST Saturday for Hancock-Henderson-
McDonough-Warren.
MO...Dense Fog Advisory until 4 AM CST Saturday for Clark-Scotland.
&&
SYNOPSIS...12
SHORT TERM...12
LONG TERM...McClure
AVIATION...Nichols
HYDROLOGY...McClureHazardous weather outlook, Jan 20, 4:15 AM CST, 20 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CST FRI JAN 20 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 415 AM CST FRI JAN 20 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PERIODS OF DENSE FOG WITH VISIBILITIES LESS THAN A QUARTER MILE ARE LIKELY THIS MORNING ACROSS MUCH OF THE OUTLOOK AREA. AREAS OF FOG...POSSIBLY BECOMING DENSE...ARE FORECAST TO REDEVELOP AGAIN TONIGHT. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DENSE FOG IS POSSIBLE SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. UTTECH/SHEETS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:21 PM CST | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 68 hr |
| Jan 21, 3:50 PM CST | Dense Fog Advisory | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 19 hr |
Nearby
River Flood Warnings in Iowa, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.